Florida, 2001

Tropical Storm in Florida, August 4 to 6, 2001

August 4 to 6, 2001 · NWS MOB · 6 events in 6 counties and zones

Tropical Storm Barry affected the area on the 4th through the 6th. Northwest Florida was put under a Tropical Storm Watch at 900 am on August 4.

The toll

Deaths
0
Injuries
0
Property damage
$700,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MOB wrote it up.

Tropical Storm Barry affected the area on the 4th through the 6th. Northwest Florida was put under a Tropical Storm Watch at 900 am on August 4. The watch was upgraded to a Tropical Storm Warning at 300 pm on August 4 and to a Hurricane Warning at 700 am on August 5. The Hurricane Warning was lowered to a Tropical Storm Warning at 100 am on August 6 for Oklaoosa county. The hurricane warning was dropped for Escambia and Santa Rosa counties at 100 am on August 6. The Tropical Storm Warning was dropped for Okaloosa county at 600 am on August 6. The center of Tropical Storm Barry moved ashore in Walton county east of Destin. The only county with any major damage was Okaloosa county. Numerous trees and light weight structures were damaged from Destin to Crestview. Most of the damage was in the east part of the county as Barry moved north along the Okaloosa and Walton county lines. Storm surge in northwest Florida was two to three feet with only minor beach erosion occurring. The highest wind speed measured in the area was a gust of 65 mph at Eglin Air Force Base. The highest twenty-four rainfall also fell at Eglin with almost four inches recorded.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before the first event at Aug 4, 1:45 AM CST, 7 hours 15 minutes earlier.

Area forecast discussion, Aug 4, 1:45 AM CST, 7 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOBILE AL
245 AM CDT SAT AUG 4 2001

TROPICAL STORM BARRY NEAR STATIONARY...JUST A SLIGHT WESTERLY
DRIFT... AROUND 280 MILES SOUTH SOUTHEAST OF MOBILE. BARRY IS HUNG
UP IN THE AREA BETWEEN THE UPPER HIGH TO THE NORTHWEST AND UPPER
TROF TO THE NORTHEAST. SOME INDICATION THAT BARRY SHOULD BEGIN TO
MOVE WEST OR NORTHWEST WITHIN THE NEXT 24 HOURS. STILL A POSSIBILITY
THAT FORECAST AREA COULD COME UNDER A TS WATCH TODAY DEPENDING ON
HOW SOON AND WHAT DIRECTION BARRY MOVES. ANOTHER CONCERN IS SHORT
WAVE DROPPING SOUTH TOWARD FORECAST AREA DOWN THE FRONT SIDE OF H5
HIGH. THIS WILL BE IMPACTING THE AREA THIS AFTERNOON WITH INCREASING
MOISTURE AND PRECIPITATION CHANCES. IRAND WATER VAPOR SHOWS AREA OF
CLOUDS AND MOISTURE JUST NORTH OF FORECAST AREA CURRENTLY AND THINK
THIS WILL FIRE UP LATER THIS MORNING AS ATMOSPHERE HEATS UP. MAY OPT
TO BOOST CURRENT POPS UP A BIT

ZONE FORECAST DEPENDS UPON PATH OF TS BARRY AND BASED ON CURRENT
HURRICANE CENTER TRACK WILL INCREASE RAIN CHANCES FROM SUNDAY
AFTERNOON THROUGH LATE MONDAY AS CWFA COMES MORE UNDER THE INFLUENCE
OF THE EAST SIDE OF BARRY.

WILL LEAVE EXTENDED ALONE...HOWEVER IF BARRY GETS CAUGHT UP IN TROF
RAIN MAY END EARLIER AS BARRY SCOOTS OFF TO THE NORTHEAST.

MARINE...WILL LEAVE SMALL CRAFT ADVISORY UP ALL BUT MOBILE
BAY...WAVE HEIGHTS AND WINDS HAVE DROPPED BUT THEY ARE BORDER LINE
IN THE 20-60NM LEGS AND SHOULD INCREASE WITH TIME. COASTAL FLOOD
WATCH WILL REMAIN UP. EVIDENTLY HAD SOME MINOR FLOODING ON THE WEST
END OF DAUPHIN ISLAND FRIDAY...WILL PROBABLY BE SAME AGAIN TODAY
AROUND HIGH TIDE. /11

PRELIM NUMBERS
MOB BT 091/073 087/075 085 114478
PNS BT 090/074 086/076 084 114478
DTS BT 088/076 086/077 084 114478
GZH TT 089/071 088/071 083 115257
2R0 TT 089/071 088/071 083 115257
61A TT 089/071 088/071 083 114257

.MOB...
AL...SCA GMZ650-670 THRU THIS PM. CFW GMZ630-650 THRU THIS PM.
FL...SCA GMZ655-675 THRU THIS PM. CFW GMZ655 THRU THIS PM.
MS...NONE.

In the hours before

Special weather statement, Aug 4, 5:00 AM CST, 4 hours before
ALZ051>064-FLZ001>006-MSZ067-075-076-078-079-041800-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOBILE AL
600 AM CDT SAT AUG 4 2001

TROPICAL STORM BARRY WAS ABOUT 250 MILES SOUTH OF MOBILE AT 4 AM.
BARRY WAS NEARLY STATIONARY BUT SHOULD BEGIN TO MOVE SLOWLY
NORTHWEST LATER TODAY.  OFFSHORE SWELLS WERE AROUND 7 FEET...LOWER
THAN THIS TIME YESTERDAY...BUT STILL CAPABLE OF PRODUCING DANGEROUS
RIP CURRENTS TODAY ON THE ALABAMA AND WEST FLORIDA PANHANDLE
BEACHES.

A COASTAL FLOOD WATCH IS IN EFFECT THROUGH SUNDAY FROM DESTIN TO
PASCAGOULA.

SCATTERED AFTERNOON THUNDERSTORMS ARE POSSIBLE...OVER THE INTERIOR
AND COASTAL COUNTIES...SEVERE STORMS ARE NOT EXPECTED TODAY.

ACTIVITATION OF SEVERE STORM SPOTTERS AND EMERGENCY MANAGEMENT
PERSONNEL MIGHT BE REQUIRED AS EARLY AS TODAY...IF THERE IS A CHANGE
IN THE TRACK OR INTENSITY OF TROPICAL STORM BARRY.

ALL INTEREST SHOULD STAY ABREAST OF THE LAXTEST INFORMATION FROM THE
NATIONAL HURRICANE CENTER.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
MOBILE WEBSITE ON THE INTERNET AT WWW.SRH.NOAA.GOV/MOB.

Event by event

6 tropical storm. Local standard time, as filed.

Tropical Storm, Coastal Escambia

When
August 4, 9:00 AM CST to August 6, 1:00 AM CST
Where
Coastal Escambia forecast zone
Property damage
$700,000
Reported by
EMERGENCY MANAGER

Tropical Storm, Coastal Okaloosa

When
August 4, 9:00 AM CST to August 6, 6:00 AM CST
Where
Coastal Okaloosa forecast zone
Reported by
EMERGENCY MANAGER

Tropical Storm, Coastal Santa Rosa

When
August 4, 9:00 AM CST to August 6, 1:00 AM CST
Where
Coastal Santa Rosa forecast zone
Reported by
EMERGENCY MANAGER

Tropical Storm, Inland Escambia

When
August 4, 9:00 AM CST to August 6, 1:00 AM CST
Where
Inland Escambia forecast zone
Reported by
EMERGENCY MANAGER

Tropical Storm, Inland Okaloosa

When
August 4, 9:00 AM CST to August 6, 6:00 AM CST
Where
Inland Okaloosa forecast zone
Reported by
EMERGENCY MANAGER

Tropical Storm, Inland Santa Rosa

When
August 4, 9:00 AM CST to August 6, 1:00 AM CST
Where
Inland Santa Rosa forecast zone
Reported by
EMERGENCY MANAGER

What these are

Tropical Storm
A tropical cyclone with sustained winds of 34 to 63 knots (39 to 73 mph).

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2001Every state in 2001This day in weather historyWarnings in Florida, August 2001The 2001 hurricane season

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5264851, 5264852, 5264853, 5264854, 5264855, 5264856.